Bi-Hamiltonian structures and singularities of integrable systems

    2009, Volume 14, Numbers 4-5, pp.  431-454

    Author(s): Bolsinov A. V., Oshemkov A. A.

    A Hamiltonian system on a Poisson manifold $M$ is called integrable if it possesses sufficiently many commuting first integrals $f_1, \ldots f_s$ which are functionally independent on $M$ almost everywhere. We study the structure of the singular set $K$ where the differentials $df_1, \ldots, df_s$ become linearly dependent and show that in the case of bi-Hamiltonian systems this structure is closely related to the properties of the corresponding pencil of compatible Poisson brackets. The main goal of the paper is to illustrate this relationship and to show that the bi-Hamiltonian approach can be extremely effective in the study of singularities of integrable systems, especially in the case of many degrees of freedom when using other methods leads to serious computational problems. Since in many examples the underlying bi-Hamiltonian structure has a natural algebraic interpretation, the technology developed in this paper allows one to reformulate analytic and topological questions related to the dynamics of a given system into pure algebraic language, which leads to simple and natural answers.
    Keywords: integrable Hamiltonian systems, compatible Poisson structures, Lagrangian fibrations, bifurcations, semisimple Lie algebras
    Citation: Bolsinov A. V., Oshemkov A. A., Bi-Hamiltonian structures and singularities of integrable systems, Regular and Chaotic Dynamics, 2009, Volume 14, Numbers 4-5, pp. 431-454

    Access to the full text on the Springer website